Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS State College, PA

July 21, 2003Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2003, 5:11 PM EDT for Perry County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 5:11 PM EDT (21:11 UTC)
Expired
Jul 21, 2003, 6:00 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Perry County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 212111
SVRCTP
PAC099-212200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 600 PM EDT.

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF ICKESBURG...OR 12 MILES
  SOUTHEAST OF LEWISTOWN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ICKESBURG AROUND 520 PM.
  NEW BLOOMFIELD AROUND 525 PM.
  NEWPORT AROUND 530 PM.
  AMITY HALL AROUND 540 PM.
  MONTGOMERY FERRY AROUND 545 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4046 7750 4038 7747 4045 7692 4066 7689


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 21, 4:10 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION
410 PM EDT MON JUL 21 2003

WIDESPREAD SEVERE EVENT UNFOLDING...SO WL BE BRIEF. CURRENT POWERFUL
MCV ACROSS NW MTNS HEADING ENE...WITH LINE OF SEVERE THUNDERSTORMS
ATTACHED TO FEATURE AT SOUTHERN EDGE. STRONG MID LEVEL WINDS MIXING
RIGHT DOWN TO SFC IN WAKE OF THIS LINE...AND JUST SW OF MCV CORE.
HAD SEVERAL OBS OF 50+ MPH WINDS. THIS FEATURE WL CONTINUE MOVING
ENE ACROSS N CENTRAL AREA THROUGH THIS EVE. SUBSIDENCE BEHIND
FEATURE WL LIMIT ADDITIONAL CONVECTION EARLY THIS EVE ACROSS
NW...BUT ADDITIONAL ACTIVITY SHOULD REFIRE LATER TNT. ADDITIONAL
ACTIVITY ALSO SHOULD REFIRE LATER TONIGHT ACROSS SW AND CENTRAL
ZONES. WL INCLUDE LIKELIES MOST AREAS...EXCEPT CAT CENTRAL. MORE
SCATTERED ACTIVITY ACROSS FAR SE.

FOR TUE-THU...ASSOCIATED DYNAMICS LIMITED...BUT INSTAB AND
LINGERING FRONT SHOULD PROVIDE SCTD ACTIVITY. SFC WAVE DEVELOPS TO
OUR SSW TUE NT...SPREADING MORE RAIN ACROSS AREA LATE TUE NT INTO
WED. LOOKS COOL AND WET FOR WED...WITH POTENTIAL FOR HVY RAIN IN AT
LEAST PORTION OF AREA. SHOWERS SHOULD LINGER WITH DECAYING UPPER
LEVEL TROUGH THU.

THU NT AND BEYOND...WARMER AND DRIER FOR THU-SAT...THEN MORE RW/TRW
FOR SUN-MON...ESP ACROSS NORTHWEST AND N-CENTRAL. ALSO...WL KEEP FFA
THROUGH EARLY TUE AM IN CASE ADDITIONAL ACTIVITY REFIRES...ESP GIVEN
TDYS HVY RAINFALL.

.CTP...
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ALL COUNTIES EXCEPT
ADAMS...LANCASTER...YORK.
...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.

KL
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 12 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 21, 1:45 PM EDT, 3 hours 26 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT MON JUL 21 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...
POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN
CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN.

A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD
TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE
WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME
OF THE STORMS THAT FORM LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jul 21, 3:24 PM EDT, 1 hour 47 minutes before
PAZ018-019-024>028-033>036-056-063-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT MON JUL 21 2003

...STRONG WINDS...SOME ASSOCIATED WITH THUNDERSTORM WILL AFFECT
SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...PERRY...JUNIATA...
HUNTINGDON...BLAIR...MIFFLIN...FULTON...CAMBRIA AND CENTRE
COUNTIES...

THIS AFTERNOON STRONG WINDS WERE MOVING THROUGH THE AREA CAUSING
SOME TREES TO FALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
STORM.

IF YOU ARE OUTDOORS...BE PREPARED FOR RAPIDLY CHANGING WIND SPEEDS.
SECURE OUTDOOR ITEMS THAT CAN BE BLOWN AWAY.

ONDREJIK
Local storm report, Jul 21, 3:50 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
350 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    TROUTVILLE                PA   POSSIBLE FUNNEL
07/21/03   CLEARFIELD

0312 PM    CURWENSVILLE              PA   WIND DAMAGE
07/21/03   CLEARFIELD                     TREES DOWN

0330 PM    ST MARYS                  PA   WIND DAMAGE
07/21/03   ELK                            TREES AND WIRES DOWN
                                          THROUGHOUT THE TOWN

RH/VC
Local storm report, Jul 21, 4:25 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
425 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    KANE                      PA   WIND DAMAGE
07/21/03   MCKEAN                         STRAIGHT LINE WIND DAMAGE
                                          CAUSING SEVERAL TREES,
                                          LIMBS, AND WIRES
                                          DOWN.REPORTED BY SPOTTERS

0345 PM    GREENCASTLE               PA   WIND DAMAGE
07/21/03   FRANKLIN                       TREES AND WIRES DOWN

0345 PM    PETERSBURG                PA   WIND DAMAGE
07/21/03    NUMEROUS POWER LINES DOWN

RH
Local storm report, Jul 21, 5:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
508 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    KANE                      PA   WIND DAMAGE
07/21/03   MCKEAN                         STRAIGHT LINE WIND DAMAGE
                                          SEVERAL TREES AND WIRES
                                          DOWN.

0345 PM    GREENCASTLE               PA   WIND DAMAGE
07/21/03   FRANKLIN                       TREES AND WIRES DOWN

0345 PM    PETERSBURG BOROUGH        PA   WIND DAMAGE
07/21/03   HUNTINGDON                     NUMEROUS POWER LINES DOWN

0437 PM    GALETON                   PA   WIND DAMAGE
07/21/03   POTTER                         TREES AND BRANCHES DOWN

0437 PM    BRADFORD                  PA   FLOOD
07/21/03   MCKEAN                         FLOODING OF ROADS. ROUTE
                                          219 SOUTH OF BRADFORD
                                          CLOSED.

0445 PM    CURWENSVILLE              PA   WIND DAMAGE
07/21/03   CLEARFIELD                     TREES AND BRANCHES DOWN.

0450 PM    BRADFORD                  PA   WIND DAMAGE
07/21/03   MCKEAN                         KINZUA VIADUCT (RAILROAD
                                          OVERPASS). DAMAGED FROM
                                          STORM.REPORTED BY OTHER

CS/VC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:29 PM EDTSevere Thunderstorm WarningCTPWarren61 min
Jul 21, 2:41 PM EDTSevere Thunderstorm WarningCTPElk, McKean79 min
Jul 21, 3:10 PM EDTSevere Thunderstorm WarningCTPCameron65 min
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningCTPClearfield57 min
Jul 21, 3:24 PM EDTSevere Thunderstorm WarningCTPPotter81 min
Jul 21, 3:46 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon59 min
Jul 21, 3:51 PM EDTTornado WarningCTPPotter24 min
Jul 21, 3:55 PM EDTSevere Thunderstorm WarningCTPClinton65 min
Jul 21, 3:58 PM EDTSevere Thunderstorm WarningCTPTioga62 min
Jul 21, 4:00 PM EDTSevere Thunderstorm WarningCTPAdams45 min
Jul 21, 4:04 PM EDTSevere Thunderstorm WarningCTPMifflin41 min
Jul 21, 4:12 PM EDTSevere Thunderstorm WarningCTPLycoming93 min
Jul 21, 4:21 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder, Union84 min
Jul 21, 4:34 PM EDTTornado WarningCTPClinton, Lycoming26 min
Jul 21, 4:51 PM EDTSevere Thunderstorm WarningCTPCentre39 min
Jul 21, 4:59 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland61 min
Jul 21, 5:05 PM EDTSevere Thunderstorm WarningCTPColumbia, Sullivan70 min
Jul 21, 5:17 PM EDTTornado WarningCTPLycoming28 min
Jul 21, 5:47 PM EDTSevere Thunderstorm WarningCTPDauphin, Schuylkill73 min
Jul 21, 6:11 PM EDTSevere Thunderstorm WarningCTPAdams49 min
Jul 21, 7:03 PM EDTSevere Thunderstorm WarningCTPAdams, York57 min
Jul 21, 7:32 PM EDTSevere Thunderstorm WarningCTPSchuylkill43 min
Jul 21, 7:35 PM EDTSevere Thunderstorm WarningCTPLancaster55 min
Jul 21, 7:45 PM EDTSevere Thunderstorm WarningCTPFranklin30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.